EconPapers    
Economics at your fingertips  
 

Multiplier Stabilization Applied to Two-Stage Stochastic Programs

Clara Lage (), Claudia Sagastizábal () and Mikhail Solodov ()
Additional contact information
Clara Lage: IMPA Rio de Janeiro and Centre d'Economie de la Sorbonne, https://centredeconomiesorbonne.cnrs.fr
Claudia Sagastizábal: IMECC - UNICAMP Brazil
Mikhail Solodov: IMPA Rio de Janeiro

Documents de travail du Centre d'Economie de la Sorbonne from Université Panthéon-Sorbonne (Paris 1), Centre d'Economie de la Sorbonne

Abstract: In many mathematical optimization applications dual variables are an important output of the solving process, due to their role as price signals. When dual solutions are not unique, different solvers or different computers, even different runs in the same computer if the problem is stochastic, often end up with different optimal multipliers. From the perspective of a decision maker, this variability makes the price signals less reliable and, hence, less useful. We address this issue for a particular family of linear and quadratic programs by proposing a solution procedure that, among all possible optimal multipliers, systematically yields the one with the smallest norm. The approach, based on penalization techniques of nonlinear programming, amounts to a regularization in the dual of the original problem. As the penalty parameter tends to zero, convergence of the primal sequence and, more critically, of the dual is shown under natural assumptions. The methodology is illustrated on a battery of two-stage stochastic linear programs

Keywords: Multiplier stability; Dual regularization; Penalty method; Stochastic programming; Two-stage stochastic programming; Empirical approximations (search for similar items in EconPapers)
JEL-codes: C61 (search for similar items in EconPapers)
Pages: 22 pages
Date: 2020-06
New Economics Papers: this item is included in nep-ore
References: View references in EconPapers View complete reference list from CitEc
Citations:

Published in Journal of Optimization Theory and Applications, 183, 2019, pp. 158–178

Downloads: (external link)
http://mse.univ-paris1.fr/pub/mse/CES2020/20010.pdf (application/pdf)
https://halshs.archives-ouvertes.fr/halshs-02900862
https://doi.org/10.1007/s10957-019-01550-7

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mse:cesdoc:20010

Access Statistics for this paper

More papers in Documents de travail du Centre d'Economie de la Sorbonne from Université Panthéon-Sorbonne (Paris 1), Centre d'Economie de la Sorbonne Contact information at EDIRC.
Bibliographic data for series maintained by Lucie Label ().

 
Page updated 2025-04-02
Handle: RePEc:mse:cesdoc:20010